Alert archive / New Mexico / Flash Flood Warnings in 2018
Flash Flood Warning 34, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Jul 15, 2018, 2:24 PM MDT for Colfax County, New Mexico. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 15, 2018, 2:24 PM MDT (20:24 UTC)
- Expired
- Jul 15, 2018, 4:30 PM MDT
- In force
- 2 hr
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Flood severity
- None
County Colfax County, NM
The radar
The Pueblo radar (KPUX), 224 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 15, 2:50 PM MDT | FLASH FLOOD | 5 Ese Ute Park, NM | NMDOT RELAYED REPORTS OF BURN SCAR DEBRIS FROM MODERATE RAINFALL ON U.S. 64 BETWEEN MM 301 AND 303. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.4 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 253 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 1323 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- -1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
443
WGUS55 KABQ 152024
FFWABQ
NMC007-152230-
/O.NEW.KABQ.FF.W.0034.180715T2024Z-180715T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
224 PM MDT SUN JUL 15 2018
The National Weather Service in Albuquerque has issued a
* Flash Flood Warning for...
West central Colfax County in northeastern New Mexico...
* Until 430 PM MDT.
* At 223 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is expected to
begin shortly.
* Some locations that will experience flooding include...
Cimarron and Ute Park.
This will impact the Ute Park fire burn scar including but not
limited to Highway 64 from Ute Park to Cimarron, the Cimarron
River and the Philmont Scout Ranch backcountry as well as Ute Park
including Hummingbird Lane and Cimarron. Some areas north of Highway
64 that will be impacted include State Road 204, Bear and Dean
Canyons, Ponil Creek, and Turkey Creek. Some areas south of Highway
64 that will be impacted include Webster and Cimarroncito
Reservoirs, Cimarroncito Creek, Vaca Pond, Deer Lake, Ute Gulch and
Grouse and Sawmill Canyons.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Runoff from rainfall will cause elevated water levels within
vulnerable drainages in and downstream of the Ute Park fire burn
area.
&&
LAT...LON 3661 10496 3651 10485 3645 10507 3654 10515
3661 10505
$$
402 follow-up statements
799
WGUS75 KABQ 152109
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
309 PM MDT SUN JUL 15 2018
NMC007-152230-
/O.CON.KABQ.FF.W.0034.000000T0000Z-180715T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Colfax-
309 PM MDT SUN JUL 15 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM MDT FOR
WEST CENTRAL COLFAX COUNTY...
At 302 PM MDT, Doppler radar indicated light showers across the
warned area, including the Ute Park Burn Scar. While rain amounts
are under a quarter of an inch, flash flooding is still a concern
due to recent rains and the severity of the burn scar. A
portion of Highway 64 is closed.
Some locations that will experience flooding include...
Cimarron and Ute Park.
This will impact the Ute Park fire burn scar including but not
limited to Highway 64 from Ute Park to Cimarron, the Cimarron
River and the Philmont Scout Ranch backcountry as well as Ute Park
including Hummingbird Lane and Cimarron. Some areas north of Highway
64 that will be impacted include State Road 204, Bear and Dean
Canyons, Ponil Creek, and Turkey Creek. Some areas south of Highway
64 that will be impacted include Webster and Cimarroncito
Reservoirs, Cimarroncito Creek, Vaca Pond, Deer Lake, Ute Gulch and
Grouse and Sawmill Canyons.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Runoff from rainfall will cause elevated water levels within
vulnerable drainages in and downstream of the Ute Park fire burn
area.
&&
LAT...LON 3661 10496 3651 10485 3645 10507 3654 10515
3661 10505
$$
40889
WGUS75 KABQ 152154
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
354 PM MDT SUN JUL 15 2018
NMC007-152230-
/O.CON.KABQ.FF.W.0034.000000T0000Z-180715T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Colfax-
354 PM MDT SUN JUL 15 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM MDT FOR
WEST CENTRAL COLFAX COUNTY...
At 351 PM MDT, the rain has ended across the Ute Park burn scar.
However, rain to the north of the burn scar may begin to impact
the warned area shortly after 4pm.
Some locations that will experience flooding include...
Cimarron and Ute Park.
This will impact the Ute Park fire burn scar including but not
limited to Highway 64 from Ute Park to Cimarron, the Cimarron
River and the Philmont Scout Ranch backcountry as well as Ute Park
including Hummingbird Lane and Cimarron.
Some areas north of Highway 64 that will be impacted include State
Road 204, Bear and Dean Canyons, Ponil Creek, and Turkey
Creek. Some areas south of Highway 64 that will be impacted include
Webster and Cimarroncito Reservoirs, Cimarroncito Creek,
Vaca Pond, Deer Lake, Ute Gulch and Grouse and Sawmill Canyons.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3661 10496 3651 10485 3645 10507 3654 10515
3661 10505
$$
40What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 2:20 PM MDT, 4 minutes earlier.
Area forecast discussion, Jul 15, 2:20 PM MDT, 4 minutes before
Area Forecast Discussion National Weather Service Albuquerque NM 220 PM MDT Sun Jul 15 2018 .SYNOPSIS... Scattered to numerous storms are once again forming over the higher terrain before moving over lower elevations later this evening. The threat of heavy rain and localized flooding remains today, and again with Monday's storm coverage. Monday will see storms drift more to the west. Storm coverage trends down Tuesday and through the rest of this week, as high pressure trends high temperatures up. Portions of eastern New Mexico will see highs reach above 100 by Wednesday. Storm activity is still expected each day, however more limited to the higher terrain and ending earlier in the evenings. Despite the lighter storm coverage, any storm that does develop will still be capable of producing heavy rainfall. && .DISCUSSION... Convection this afternoon is once again forming over the higher terrain with slow storm motions off to the SW/W. An MCV over southern AZ is keeping the healthiest crop of storms going over southern and western NM today with mid-level drier air somewhat limiting the scope of storms over northern NM. Isold-sct storms are also possible across southeast portions of the CWA along sfc bdries. Storm activity will gradually calm heading into Monday morning, with the exception of the far NE highlands. An outflow enhanced frontal bdry is expected to make its way south from CO here, likely keeping storm activity going into the late night. Short range models are still struggling with the timing of this frontal push, nevertheless have expanded the Flash Flood Watch to include the NM Sangre's earlier this morning to cover the burn scar threat. Later shifts may take a look at further expansion to the Raton Ridge, but storm motions will likely be fast enough to not warrant concern. An easterly wave over eastern TX will traverse southern NM Monday keeping afternoon storm coverage going, again focusing over the higher terrain in the early afternoon before expanding to lower elevations over central and western NM. Storm motion will be a little bit better to the W. Storm coverage trends down starting Tuesday with temperatures trending up by Wednesday as high pressure builds over NM. Highs will be back above normal state wide with 100s popping up over eastern NM and low to mid 90s in valley locations of central and western NM. Storm activity will still continue as enough monsoon moisture will linger beneath the ridge, however coverage is expected to be substantially less. Storm activity will as usual still focus over the higher terrain first, before becoming outflow dominated over lower elevations in the evenings. The ridge will limit the spread of convection in the evenings, however the storms that do form will still have the potential to produce heavy rainfall and localized flash flooding. 24 && .FIRE WEATHER... Abundant moisture, afternoon heating, and weak steering flow has generated another crop of showers and storms with locally heavy rainfall this afternoon. Storm motions will be slow toward the west- northwest south of I-40 and west-southwest north of I-40. Showers and storms are expected to taper off later this evening over western NM but continue through tonight over eastern NM where a wind shift slides into the area. More storms with locally heavy rainfall are on tap Monday and Tuesday as deep moisture remains in place over the state. The overall coverage of storms will decrease Wednesday through Friday as strong upper level high pressure develops over southern Colorado. There will still be daily rounds of storms with heavy rainfall but footprints will be smaller and more confined to the higher terrain. Storm motion will be nearly stationary so flash flooding will remain a strong possibility. Any storms that slide into nearby highlands and valleys will occur on outflow boundary interactions. Temperatures will warm above normal with minimum humidity trending into the teens and low 20s for most of the area. Latest models are indicating the upper high will shift west by the weekend and allow a moist back door front to shift into eastern NM. This would bring another uptick in storm coverage with heavy rains. Guyer && .AVIATION... 18Z TAF CYCLE Abundant moisture and strong afternoon heating will lead to another crop of sct to nmrs SHRA/TSRA with locally heavy rainfall thru this evening. Storm motions will be slow toward the west-southwest north of I-40 and west-northwest south of I-40. Any direct hits will be capable of producing strong outflow wind gusts near 40 kt, frequent cloud to ground lightning strikes, and brief IFR cigs/vsbys in heavy rainfall. Guidance shows SHRA/TSRA tapering off across central and western NM aft 06Z but continuing across northeastern NM much of the night as a wind shift moves into the area. 42 && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 65 90 64 92 / 30 30 30 20 Dulce........................... 54 85 54 87 / 50 60 50 40 Cuba............................ 55 82 55 84 / 60 50 60 40 Gallup.......................... 56 85 56 86 / 50 40 40 30 El Morro........................ 53 78 54 81 / 60 50 50 30 Grants.......................... 58 84 57 85 / 50 40 40 30 Quemado......................... 55 78 55 80 / 50 50 50 30 Glenwood........................ 63 85 63 87 / 40 60 50 20 Chama........................... 49 78 49 80 / 70 70 60 60 Los Alamos...................... 61 80 61 82 / 50 40 50 40 Pecos........................... 58 78 58 81 / 50 60 60 40 Cerro/Questa.................... 53 76 53 79 / 50 70 60 50 Red River....................... 48 65 48 69 / 50 80 70 60 Angel Fire...................... 43 73 44 76 / 50 70 60 50 Taos............................ 53 82 53 85 / 40 50 40 40 Mora............................ 52 78 52 81 / 50 60 70 50 Espanola........................ 60 87 60 89 / 40 30 40 30 Santa Fe........................ 61 79 61 82 / 50 50 50 30 Santa Fe Airport................ 59 84 59 87 / 50 30 40 20 Albuquerque Foothills........... 63 87 64 90 / 50 40 40 10 Albuquerque Heights............. 67 88 67 91 / 50 30 30 10 Albuquerque Valley.............. 64 90 64 92 / 40 20 30 10 Albuquerque West Mesa........... 66 88 66 93 / 40 30 30 10 Los Lunas....................... 63 90 62 93 / 40 20 30 10 Rio Rancho...................... 66 89 66 92 / 50 30 40 10 Socorro......................... 67 90 67 93 / 30 20 20 10 Sandia Park/Cedar Crest......... 59 81 60 84 / 60 50 50 20 Tijeras......................... 60 83 60 86 / 60 40 50 20 Moriarty/Estancia............... 55 85 55 88 / 40 30 40 20 Clines Corners.................. 58 81 58 85 / 40 40 40 20 Gran Quivira.................... 59 83 58 86 / 40 40 30 10 Carrizozo....................... 63 84 63 87 / 30 40 30 10 Ruidoso......................... 56 78 56 82 / 30 40 30 20 Capulin......................... 57 79 56 84 / 30 60 50 30 Raton........................... 56 84 55 88 / 30 50 50 30 Springer........................ 57 86 56 90 / 30 40 40 30 Las Vegas....................... 55 81 56 85 / 40 50 40 30 Clayton......................... 62 88 62 92 / 20 40 40 10 Roy............................. 61 84 61 88 / 30 30 40 10 Conchas......................... 66 92 67 96 / 20 30 30 5 Santa Rosa...................... 65 89 65 93 / 30 20 20 5 Tucumcari....................... 68 94 68 98 / 20 20 20 0 Clovis.......................... 64 91 65 94 / 20 20 10 0 Portales........................ 65 92 66 95 / 20 10 10 0 Fort Sumner..................... 68 93 68 96 / 20 10 10 0 Roswell......................... 69 95 69 97 / 20 10 10 0 Picacho......................... 63 85 64 88 / 20 20 10 5 Elk............................. 60 81 59 84 / 30 40 20 10 && .ABQ WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from 6 PM MDT this evening through late tonight for the following zones... NMZ513>515. Flash Flood Watch until midnight MDT tonight for the following zones... NMZ506-508-526. && 24
Hazardous weather outlook, Jul 15, 3:31 AM MDT, 10 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 331 AM MDT Sun Jul 15 2018 NMZ501>540-161200- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 331 AM MDT Sun Jul 15 2018 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Scattered to numerous thunderstorms are expected today through this evening. Storm motions will be slow and rainfall could become heavy. This may lead to localized areas of flash flooding, especially over and near recent and older burn scars across western New Mexico. Areas that have also seen heavy rainfall recently will also be more susceptible to flash flooding. Isolated locations may receive up to 2 inches of rainfall. A few storms may also produce small hail and wind gusts to 50 mph. .DAYS TWO THROUGH SEVEN...Monday through Saturday Scattered to numerous thunderstorms are expected again on Monday. Slow storm motions and heavy rainfall may lead to localized areas of flash flooding, especially over and near recent burn scars and within urban drainage systems. A few storms may also produce small hail and wind gusts to 50 mph. After Monday, storm coverage will decrease, though isolated locations may still receive heavy rain. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report rainfall amounts and any flooding through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. You can also submit storm reports and photos on our Facebook page or via Twitter using the hashtag nmwx. 34
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 6:38 PM MDT | Special Weather Statement | ABQ | Sandoval | 37 min |
| Jul 14, 7:19 PM MDT | Special Weather Statement | ABQ | 26 min | |
| Jul 14, 7:54 PM MDT | Special Weather Statement | ABQ | McKinley | 36 min |
| Jul 14, 7:59 PM MDT | Severe Thunderstorm Warning | ABQ | McKinley | 49 min |
| Jul 14, 8:20 PM MDT | Severe Thunderstorm Warning | ABQ | San Juan | 39 min |
| Jul 14, 8:36 PM MDT | Areal Flood Advisory | ABQ | McKinley | 3 hr |
| Jul 14, 8:45 PM MDT | Areal Flood Advisory | ABQ | San Juan | 3 hr |
| Jul 14, 8:57 PM MDT | Areal Flood Advisory | ABQ | San Juan | 3 hr |
| Jul 14, 9:18 PM MDT | Special Weather Statement | ABQ | Harding | 27 min |
| Jul 14, 9:26 PM MDT | Areal Flood Advisory | ABQ | McKinley, San Juan | 3 hr |
| Jul 14, 10:05 PM MDT | Areal Flood Advisory | ABQ | Harding | 115 min |
| Jul 14, 10:19 PM MDT | Flash Flood Warning | ABQ | McKinley | 3 hr |
| Jul 15, 3:16 AM MDT | Flash Flood Watch | ABQ | 23 hr | |
| Jul 15, 12:31 PM MDT | Areal Flood Advisory | ABQ | Lincoln | 119 min |
| Jul 15, 12:51 PM MDT | Areal Flood Advisory | ABQ | Cibola | 114 min |
| Jul 15, 1:12 PM MDT | Flash Flood Warning | ABQ | Cibola | 93 min |
| Jul 15, 1:19 PM MDT | Areal Flood Advisory | ABQ | Chaves, Lincoln | 116 min |
| Jul 15, 1:26 PM MDT | Areal Flood Advisory | ABQ | Chaves, De Baca, Lincoln | 2 hr |
| Jul 15, 1:42 PM MDT | Areal Flood Advisory | ABQ | McKinley | 93 min |
| Jul 15, 1:46 PM MDT | Flash Flood Warning | ABQ | McKinley | 4 hr |
| Jul 15, 2:59 PM MDT | Areal Flood Advisory | ABQ | Chaves, De Baca, Lincoln | 2 hr |
| Jul 15, 4:12 PM MDT | Special Weather Statement | ABQ | 33 min | |
| Jul 15, 4:16 PM MDT | Areal Flood Advisory | ABQ | Lincoln, Socorro | 89 min |
| Jul 15, 4:26 PM MDT | Areal Flood Advisory | ABQ | Colfax | 94 min |
| Jul 15, 4:31 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba, Sandoval | 119 min |
| Jul 15, 4:58 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Sandoval | 2 hr |
| Jul 15, 5:07 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Santa Fe, Torrance | 113 min |
| Jul 15, 5:17 PM MDT | Areal Flood Advisory | ABQ | Curry, De Baca, Roosevelt | 118 min |
| Jul 15, 5:23 PM MDT | Special Weather Statement | ABQ | Socorro | 22 min |
Nearby
Flash Flood Warnings in New Mexico, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.